Shock and Anaphylactic Shock in Dogs
Anaphylactic shock is an
immediate, serious allergic reaction. It occurs when a dog is exposed to an
allergen to which he has been sensitized. Sensitivity occurs through prior
The most common drug allergen that causes anaphylactic shock is penicillin.
The venom in the stings of bees and wasps can also occasionally produce
anaphylactic shock. Some dogs have been known to experience shock after a
vaccination, but this is not common.
Anaphylactic shock causes signs and symptoms different from those previously
described for shock. Initially there may be local signs at the point of
contact, including pain, itching, swelling, and redness
of the skin. With acute anaphylaxis, the allergic response becomes generalized,
either immediately or over the course of several hours. Signs are agitation,
diarrhea, vomiting, difficulty breathing, stridor (harsh breathing sounds) from
a swollen voice box, weakness, and circulatory collapse. In untreated cases,
coma and death follow.
Treatment: Emergency treatment of anaphylactic shock involves administering
intravenous or subcutaneous adrenaline, oxygen, antihistamines, IV fluids, and
hydrocortisone-drugs not available in the home. This is why it is best to have
your veterinarian give vaccines-he or she has the
drugs and equipment to treat allergic reactions in time.
A dog who has had an allergic reaction to a drug in the past should not be
given that drug again.